This is a frequent question on the Board exam, usually given as "after performing sigmoid resection on a 59-year-old patient during which you had to transfuse the patient a couple of units of blood because of the intra-operative blood loss, the patient was transferred to the recovery room in stable condition. Half an hour later the recovery room nurse calls to inform you that the patient's BP dropped to 75/30". What would you do?"

When you arrive to the recovery room you have to handle this case as a trauma case, so think in the same way; ABCs, primary and secondary survey, etc.

So first, check the airway and breathing. If the patient is still on the ventilator, check for any possible mechanical failure, mucous plug and listen to the chest and make sure both lungs are being aerated.

Second, check the urine output and look at the EKG tracing for arrhythmias, or ischemic changes and evaluate the skin for signs of hypovolemic shock (cold and clammy) vs. acute vasodilation (warm and dry) seen in anaphylactic reaction and neurogenic shock.

Third, evaluate quickly the neuro status of the patient, pupils and movement of four extremities.

Also, check for rash, fever or generalized oozing or petechia caused by coagulopathy or blood transfusion reaction, or fat embolism.

Now, order CXR, 12 lead EKG, ABGs, and CBC, SMA 7 PT, PTT and U/A. If you suspect blood transfusion reaction, send the patient's blood specimen along with the transfused bags for cross-match and blood smear, and check the urine for hemoglobin.

At this point, you may have developed an idea as to what is going on... A CVP or even a Swan-Ganz catheter may be needed to direct your fluid management which should start in general, with fluid challenge, unless you diagnosed cardiogenic shock, in which case correction of arrhythmias and/or cardiac inotropes may be indicated.

What are the major causes of hypotension in the recovery room?


Hypovolemia/ bleeding.


Pneumothorax/aspiration/ventilator failure.

Blood transfusion reaction.

Malignant hyperthermia.

Acute adrenal failure (especially in patients who were taking steroids pre-operatively).

Air/fat embolism?

The treatment of each diagnosis (1, 2, & 3) is obvious. Keep in mind, if the patient has fever with hypotension, to think of blood transfusion reaction, malignant hyperthermia and acute adrenal failure. All three cause acute vasodilatation picture with normal CVP and can be treated initially with fluid until the picture is clearer.

If blood transfusion reaction is diagnosed, continue fluid transfusion while monitoring CVP to achieve urine output of 100cc/h or more. Give 1-2 amps bicarb and then add it to the IVF to maintain the urine pH about 7 (to prevent the hemoglobin precipitation in renal tubules), and then give Mannitol if the BP allows (1-2gm/kg/day for its beneficial effects as an osmotic diuretic, renal vasodilator and O2 radical scavenger). After establishing adequate intra-vascular volume, you can give vasoconstrictors (Neo-Synephrine or epinephrine), steroids and antihistamines.

Malignant hyperthermia is treated basically the same for the associated vasodilation and myoglobinuria - the addition of Dantrolene is crucial.

As to the adrenal insufficiency, it should be considered in any unexplained hypotension and fever in the recovery room, and hydrocortisone 100mg IVPB is given, even empirically, to rule out or treat this possibility.

Air or fat embolism is always a difficult diagnosis to confirm, but it is treated with no specific measures, other than supportive measures anyway.


Printed in the United States of America @ 2016

All rights reserved to SWS , INC. No part of this publication may be reproduced, stored in a retrieval system, or transmitted,
in any form or by any means, electronic, mechanical, photocopying, recording or otherwise, without prior written permission from the author.

Owned and Web Designed by SWS inc.